Tylenol

Tylenol

[tahy-luh-nawl, -nol]

Tylenol is a North American brand of drugs for relieving pain, reducing fever, and relieving the symptoms of allergies, cold, cough, and flu. The active ingredient of its original, flagship product, acetaminophen (called "paracetamol" outside of North America), is marketed for headaches, fever, muscle and body pain, arthritis, and joint pain. Like the words "acetaminophen" and "paracetamol", the brand name is derived from the chemical name for the compound, N-acetyl-para-aminophenol (APAP). It is available over the counter without prescription, has few side effects, and reacts with very few medications. However, it can cause liver, kidney, other organ damage, and have fatal interactions with alcohol.

History

The active substance of Tylenol, acetaminophen (APAP), was first used in medicine in 1893. Acetaminophen only gained widespread use after 1948, when scientists concluded that another popular drug, acetanilide, was toxic and that the same therapeutic effect could be safely achieved with acetaminophen, which was already known to be a metabolite of acetanilide.

James Roth, a U.S. gastroenterologist, advocated paracetamol as a safer alternative to aspirin, which was shown to have some negative effects. Roth was also principal consultant to McNeil Laboratories. In 1953 McNeil Laboratories introduced Algoson, a preparation containing paracetamol together with sodium butabarbital, a sedative. In 1955 McNeil Laboratories introduced Tylenol Elixir for children, which contained paracetamol as its sole active ingredient. It was originally marketed mainly towards children, but soon came to dominate the North American pain-killer market. There are a number of different varieties of Tylenol available today including extra-strength (with 500 milligrams of acetaminophen), children's doses, longer-lasting, and sleep aiding (in combination with a sedative antihistamine). In 2005 Tylenol Ultra was introduced in Canada, with 500 mg of acetaminophen and 65 mg of caffeine; caffeine has vasoconstricting effects, for which there is some disputed evidence for additional efficacy. The patent on paracetamol has expired, and the continued successes of Tylenol brand preparations are largely due to marketing, the backing of Johnson & Johnson, and new patented delivery mechanisms such as quick-release and extended-release forms of the medication.

On September 29, 1982, a "Tylenol scare" began when the first of seven individuals died in metropolitan Chicago, after ingesting Extra Strength Tylenol that had been deliberately contaminated with cyanide. The crime was never solved and Tylenol sales temporarily collapsed, but the brand was rebuilt and recovered in a few years. At the request of later Chairman, Joseph Chiesa, new product consultant Calle & Company rescued the brand with the invention of the first inherently tamper-proof [enrobed] capsule, Tylenol Gelcaps, recapturing the 92% of capsule segment sales lost after the cyanide incident. The scare led to the introduction of tamper-evident packaging and "gelcaps" across the over-the-counter drug (OTC) and prescription drug industry.

Tylenol remains a top seller, controlling about 35% of the pain killer market in North America., yet acetaminophen overdose is responsible for more ER visits than any other medicine on the market.

Tylenol products

Tylenol sells products to relieve pain, allergies, and cold- and flu- related symptoms. Allergy and cold products also contain dextromethorphan, antihistamines, and expectorants. A class of stronger pain relievers contains codeine (Tylenol 2 and Tylenol 3). Acetaminophen is also found in other narcotic-based analgesics such as Percocet which contains oxycodone.

Unlike NSAIDs, acetaminophen is not particularly effective against pain from inflammatory disorders, since it doesn't reduce the underlying inflammation.

The normal maximum dose for acetaminophen per day is 65 mg/kg or 4 grams per day, whichever is less. However; there are cases where acute hypotoxicity has been linked to amounts lower than 2.5 grams per day. Certain patients, such as those taking medications processed by the liver or suffering from diseases of the liver (e.g., Hepatitis A, B, or C), may for safety need to take far lower dosages. Acetaminophen should not be used for over two weeks without seeking medical advice.

It is essential to avoid excessive amounts of acetaminophen as this may cause damage to the liver or kidneys; in particular, users should be aware of the risk of taking different preparations which each contain an acceptable dose of acetaminophen, but which together produce an overdose.

Overdose

Overdose of acetaminophen is serious and can be fatal from liver toxicity, killing about 12% of those who seek treatment due to the delayed effects. Often the patient may not even experience symptoms for up to 24-48 hours. Typical symptoms after this period range from nausea, malaise to extreme upper abdominal pain in the region of the liver. In heavy drinkers, regular use of acetaminophen increases liver damage from alcohol.

Acetaminophen toxicity is the most common cause of acute liver failure in the United States, accounting for 39% of cases. It occurs both after attempted suicide by overdose and after unintentional overdoses. In some susceptible people, even small doses, combined with small amounts of alcohol, have caused irreversible liver failure.

Acetaminophen can cause kidney failure in vulnerable persons. These include alcoholics, elderly men, and persons with pre-existing liver or kidney damage.

References

See also

External links

Search another word or see Tylenolon Dictionary | Thesaurus |Spanish
Copyright © 2014 Dictionary.com, LLC. All rights reserved.
  • Please Login or Sign Up to use the Recent Searches feature